Don't use metronidazole in Cockayne syndrome: report

Reuters Health Information: Don't use metronidazole in Cockayne syndrome: report

Don't use metronidazole in Cockayne syndrome: report

Last Updated: 2015-09-02

By Sharon Nirenberg MD

NEW YORK (Reuters Health) - Treatment with metronidazole in patients with Cockayne syndrome causes acute hepatic failure, according to a new case series report.

The findings, published online August 24 in Pediatrics, show that in addition to hepatotoxicity, some patients with Cockayne syndrome who were treated with metronidazole also experienced acute neurologic deficits.

"Clinicians involved in the care of Cockayne syndrome patients need to be aware that metronidazole administration will cause serious adverse effects, apparently in all cases, and that these may only become apparent after therapy has stopped," lead author Dr. Brian Wilson, a consultant clinical geneticist at Great Ormond Street Hospital in London, England, told Reuters Health by email.

Cockayne syndrome, a rare autosomal recessive genetic disorder, is characterized by intellectual disability, short stature, and accelerated aging.

"We were first alerted to a potential problem by families attending an annual retreat held by the Amy and Friends Cockayne syndrome support group," Dr. Wilson explained. "This allowed us to look systematically at the issue through our clinical study. This paper is therefore testament to the value of working closely with patient organisations."

Using the Cockayne Syndrome Natural History Study, Dr. Wilson and colleagues identified eight cases of acute hepatic failure after metronidazole administration. Two of these patients also experienced acute neurologic deficits.

Three cases were fatal and the time from metronidazole administration until death was between six and 11 days.

"Since this paper was accepted for publication, we have been made aware of three additional Cockayne syndrome patients who developed acute hepatic failure following metronidazole administration, including another fatality," Dr. Wilson said.

"Identification of such a predictable, serious and disorder-specific adverse drug reaction is unprecedented," Dr. Wilson concluded. "Based on our findings, we recommend that a diagnosis of Cockayne syndrome is considered an absolute contraindication to the use of metronidazole."

SOURCE: http://bit.ly/1PXlTbZ

Pediatrics 2015.

© Copyright 2013-2019 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.